Alert archive / Minnesota / Areal Flood Warnings in 2016
Areal Flood Warning 12, NWS Twin Cities, MN
NWS Twin Cities, MN issued this areal flood warning at Sep 23, 2016, 12:40 PM CDT for Blue Earth County, Waseca County, Minnesota. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 23, 2016, 12:40 PM CDT (17:40 UTC)
- Expired
- Sep 24, 2016, 12:45 PM CDT
- In force
- 24 hr
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Blue Earth County, MN, Waseca County, MN
The radar
The Minneapolis radar (KMPX), 96 km from the middle of the area, began a volume at 17:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 5.7 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 590 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
893
WGUS43 KMPX 231740
FLWMPX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1240 PM CDT FRI SEP 23 2016
MNC013-161-241745-
/O.NEW.KMPX.FA.W.0012.160923T1740Z-160924T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BLUE EARTH MN-WASECA MN-
1240 PM CDT FRI SEP 23 2016
THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A
* FLOOD WARNING FOR...
EASTERN BLUE EARTH COUNTY IN SOUTH CENTRAL MINNESOTA...
WASECA COUNTY IN SOUTH CENTRAL MINNESOTA...
* UNTIL 1245 PM CDT SATURDAY
* AT 1237 PM CDT...EMERGENCY MANAGEMENT OFFICIALS REPORTED FLOODING
OCCURRING WHICH IS RESULTING IN EVACUATIONS IN ST. CLAIR. AREA
RIVERS CONTINUE TO RISE AND WIDESPREAD LOW LAND FLOODING IS
OCCURRING. NUMEROUS ROAD CLOSURES CONTINUE.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
WASECA...EAGLE LAKE...JANESVILLE...MAPLETON...NEW RICHLAND...
ST. CLAIR...ELYSIAN...GOOD THUNDER...PEMBERTON...
WALDORF AND OTISCO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME
UNSTABLE AND UNSAFE.
&&
LAT...LON 4385 9410 4411 9407 4418 9389 4420 9367
4400 9340 4385 9341
$$
BORGHOFF1 follow-up statement
086
WGUS83 KMPX 240818
FLSMPX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
318 AM CDT SAT SEP 24 2016
MNC013-161-241745-
/O.CON.KMPX.FA.W.0012.000000T0000Z-160924T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BLUE EARTH MN-WASECA MN-
318 AM CDT SAT SEP 24 2016
...A FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT SATURDAY FOR
EASTERN BLUE EARTH AND WASECA COUNTIES...
AT 311 AM CDT...AREA STREAMS...CREEKS AND RIVERS IN WASECA AND BLUE
EARTH COUNTIES CONTINUE TO SLOWLY RISE EARLY SATURDAY MORNING. THIS
INCLUDES THE MAPLE...COBB AND LE SUEUR RIVERS. ALTHOUGH THESE
STREAMS...CREEKS AND RIVERS WILL CREST LATER THIS
MORNING...ADDITIONAL RAINFALL THIS AFTERNOON AND EVENING WILL
AGGRAVATE THE ALREADY SWOLLEN RIVERS...LEADING TO POSSIBLE EXTENDING
THE FLOOD WARNING.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MANKATO...WASECA...EAGLE LAKE...JANESVILLE...MAPLETON...
NEW RICHLAND...ST. CLAIR...ELYSIAN...GOOD THUNDER...PEMBERTON...
WALDORF AND OTISCO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME
UNSTABLE AND UNSAFE.
&&
LAT...LON 4385 9410 4411 9407 4418 9389 4420 9367
4400 9340 4385 9341
$$
JLTWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this areal flood warning went out at Sep 23, 5:52 AM CDT, 6 hours 48 minutes earlier.
Area forecast discussion, Sep 23, 5:52 AM CDT, 6 hours 48 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 552 AM CDT FRI SEP 23 2016 .SHORT TERM...(Today and tonight) Issued at 312 AM CDT Fri Sep 23 2016 An area of elevated instability along the 900-800mb convergence zone across north central-northeast Iowa, has kept this area under continuous thunderstorm activity overnight. However, winds in this layer have shifted slightly across southwest Minnesota and allowed new thunderstorm development in an area of increasing instability. This area of thunderstorms is the main concern this morning as it slowly shifts to the north across southwestern Minnesota. Initially instability will be weak and mostly elevated in western Minnesota, but as winds become more south-southwest above the boundary layer, expect an increase in thunderstorms through mid- morning in southwest/west central Minnesota. Usually the typical diurnal weakening of the thunderstorms in the morning is expected. However, I am concern that this activity may continue, and spread to the northeast. Some of the short term models and CAMS indicate this scenario with thunderstorms re-developing from the Twin Cities, northwest to Alexandria by the early-mid afternoon hours. This is where the best coverage of precipitation will occur with a lower probability south-southwest as a capping inversion develops this afternoon. Mid level drying and the main focus of the low level jet occurs north and east of our region tonight. Therefore, expect only isolated thunderstorms from Mora, southeast to Rice Lake and Eau Claire this evening. Elsewhere, it should remain dry. Boundary layer moisture is high through the afternoon for most of southern Minnesota and western Wisconsin. This will aid in the continued cloud cover and temperatures only rising a few degrees from morning lows. The highest temperatures will occur along the Iowa border where some breaks in the overcast is possible by the late afternoon. .LONG TERM...(Saturday through Thursday) Issued at 312 AM CDT Fri Sep 23 2016 Saturday through Sunday...The period will commence with a large ridge axis aloft aligned over the Mississippi River while a deep cutoff low rotates across the northern Rockies on its way into the Dakotas. At the surface, a developing surface low will take hold of the stalled surface front to the south and start lifting it north. This will allow for a deep warm/moist southwesterly flow into the region, increasing not only temperatures but also PWATs for what will be widespread showers/thunderstorms for the entire area starting Saturday afternoon. Though there are still some differences as to how far north the warm front will actually lift, the consensus is to have it shift north into central MN/WI by late day Saturday, to be followed by its associated cold front overnight Saturday into Sunday morning. Precipitation coverage is expected to be fairly widespread but with the front moving fairly progressively, widespread flooding issues are not expected but flooding overall cannot be ruled out. QPF is generally in the 0.50-1.00 inch range but locally heavier amounts may well occur. Any heavy rain atop the recent heavy rainfall may cause or exacerbate ongoing flooding. In addition, strong low-to-mid level jetting in advance of the front (including the potential of 35-40kt of bulk shear) may be enough to overcome any lack of insolation to possibly produce isolated severe thunderstorms Saturday night. The cold front will pass to the east of the WFO MPX coverage area by Sunday evening, thus pushing the main swath of rainfall off into the Great Lakes. As for temperatures, being in the warm sector of this system will allow highs to hit the 70-80 degree range on Saturday. Behind the cold front for Sunday, highs will drop back to the 60-70 degree range as flow shifts from southwest to west-northwest, bringing in modified colder Canadian air. Monday through Thursday...The aforementioned upper level low will slow its progression and slowly rotate eastward over WI and the Great Lakes Monday into Tuesday. This will result in isolated to scattered light rain showers for the start of the week with also noticeably cooler temperatures. Highs will drop into the 50s to mid 60s while lows bottom out in the 40s. While this low keeps clouds/showers over the upper Midwest, a large upper level ridge will develop over much of the western CONUS. This ridge will spread eastward and become the main feature over the central CONUS by midweek. With surface high pressure moving in conjunction with the upper ridge, this will promote clearing skies and a slight warming trend for the middle to latter portion of the week. Highs will climb back closer to 70 degrees. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 550 AM CDT Fri Sep 23 2016 Confident that IFR/MVFR ceilings will persist through the morning, and into the afternoon as boundary layer moisture is high and observations of the lower ceilings extend into Iowa. Lower confidence on showers/thunderstorm development this morning/afternoon as the instability axis moves northward across Minnesota. Kept VCSH as previous tafs but updates to this are likely by the late morning as activity becomes more apparent. Ceilings will likely lower once again tonight with LIFR possible. Winds will continue from the east-southeast through the period. KMSP... Confident that IFR/MVFR ceilings will persist through the late morning, and possibly through the taf period. Best chance of ceilings rising above 1.7k is after 18z. Some showers/thunderstorms are possible after 21z. Otherwise, an east wind will become more southeast overnight. /OUTLOOK FOR KMSP/ Sat night...TSRA likely with IFR Cigs. Wind SE 10 kts. Sun...VFR-MVFR Cigs with Showers. Wind W 10g20 kts. Mon...Chc MVFR/-SHRA. Wind WNW 5-10 kts. && .MPX Watches/Warnings/Advisories... WI...None. MN...None. && SHORT TERM...JLT LONG TERM...JPC AVIATION...JLT
Hazardous weather outlook, Sep 23, 3:40 AM CDT, 9 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 340 AM CDT FRI SEP 23 2016 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 240900- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 340 AM CDT FRI SEP 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM SOUTHWEST TO NORTHEAST ACROSS THE COVERAGE AREA LATER TODAY THROUGH TONIGHT AS A WARM FRONT LIFTS NORTH. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WIDESPREAD THUNDERSTORMS ARE EXPECTED SATURDAY AFTERNOON THROUGH SUNDAY MORNING AS A COLD FRONT MOVES ACROSS THE COVERAGE AREA. THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS FOR MUCH OF CENTRAL AND SOUTHERN MINNESOTA. IN ADDITION...RAIN MAY BE HEAVY AT TIMES WITH THIS EVENT. ANY ADDITIONAL HEAVY RAIN COMBINED WITH RECENT HEAVY RAINFALL WILL CONTINUE TO RESULT IN INCREASED RISKS FOR ADDITIONAL FLOODING. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 8:02 AM CDT | Areal Flood Warning | MPX | Dakota, Goodhue, Le Sueur, Rice, Steele, Waseca | 48 hr |
Nearby
Areal Flood Warnings in Minnesota, 2016Every areal flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.